Alert archive / Oregon / Freeze Warnings in 2016

Freeze Warning 8, NWS Medford, OR

November 16, 2016Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this freeze warning at Nov 16, 2016, 1:45 PM PST for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Nov 16, 2016, 11:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 1:45 PM PST (21:45 UTC)
In effect from
Nov 16, 2016, 11:00 PM PST
Expired
Nov 17, 2016, 9:00 AM PST
In force
10 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS76 KMFR 162145
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
145 PM PST WED NOV 16 2016

...COLDEST TEMPERATURES OF THE SEASON EXPECTED LATE TONIGHT...

.A COLD AIR MASS OVER THE AREA TONIGHT WILL ALONG WITH PARTIAL
CLEARING WILL RESULT IN FROST AND SOME FREEZING CONDITIONS ACROSS
MANY OF THE VALLEYS OF WESTERN OREGON LATE TONIGHT THROUGH
THURSDAY MORNING.

ORZ024-026-171700-
/O.UPG.KMFR.FZ.A.0005.161117T0800Z-161117T1700Z/
/O.NEW.KMFR.FZ.W.0008.161117T0700Z-161117T1700Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND
145 PM PST WED NOV 16 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...28 TO 32.

* LOCATIONS INCLUDE...CAVE JUNCTION... SELMA... OBRIEN... RUCH AND
  OTHER PORTIONS OF THE APPLEGATE VALLEY... CENTRAL POINT...
  OUTLYING AREAS OF MEDFORD... JACKSONVILLE... PORTIONS OF SHADY
  COVE... PHOENIX... TALENT... AND ASHLAND.

* NOTE: NEARBY VALLEY AREAS NOT IN THE FREEZE WARNING AREA ARE
  LIKELY TO EXPERIENCE AREAS OF FROST.

* IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES WILL BE
  KILLED OR DAMAGED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ080-171700-
/O.UPG.KMFR.FZ.A.0005.161117T0800Z-161117T1700Z/
/O.NEW.KMFR.FZ.W.0008.161117T0700Z-161117T1700Z/
WESTERN SISKIYOU COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES
145 PM PST WED NOV 16 2016

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...26 TO 32.

* LOCATIONS INCLUDE...THE SCOTT VALLEY...SCOTT BAR...SEIAD
  VALLEY...PORTIONS OF SOMES BAR. PLEASE SEE THE DETAILED HAZARD
  FOR VALLEY AREAS AWAY FROM COMMUNITY CENTERS.

* NOTE: NEARBY VALLEY AREAS NOT IN THE FREEZE WARNING AREA ARE
  LIKELY TO EXPERIENCE AREAS OF FROST.

* IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES WILL BE 
  KILLED OR DAMAGED IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ORZ023-171700-
/O.NEW.KMFR.FR.Y.0012.161117T0700Z-161117T1700Z/
CENTRAL DOUGLAS COUNTY-
INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE
145 PM PST WED NOV 16 2016

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PST
THURSDAY. 

* TEMPERATURE...33 TO 36.

* LOCATIONS INCLUDE...CAMAS VALLEY, TRI-CITY, GLENDALE,
  CANYONVILLE, RIDDLE, AND MYRTLE CREEK.

* IMPACTS...SENSITIVE PLANTS... FRUITS... AND VEGETABLES COULD BE
  DAMAGED IF LEFT UNPROTECTED.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS COULD BE DAMAGED IF LEFT UNCOVERED.

&&

$$

BTL
1 follow-up statement
869 
WWUS76 KMFR 171703
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
903 AM PST THU NOV 17 2016


CAZ080-ORZ024-026-171815-
/O.EXP.KMFR.FZ.W.0008.000000T0000Z-161117T1700Z/
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...CAVE JUNCTION...
ASHLAND
903 AM PST THU NOV 17 2016

...FREEZE WARNING HAS EXPIRED...

FREEZING CONDITIONS WERE OBSERVED IN PORTIONS OF THE SCOTT,
ILLINOIS AND APPLEGATE VALLEYS WITH AREAS OF FROST IN SOME OTHER
LOCATIONS. TEMPERATURES WILL WARM TODAY. TONIGHT IS EXPECTED TO
BE THE SAME TO SEVERAL DEGREES WARMER THAN LAST NIGHT.

$$

ORZ023-171815-
/O.EXP.KMFR.FR.Y.0012.000000T0000Z-161117T1700Z/
CENTRAL DOUGLAS COUNTY-
INCLUDING THE CITIES OF...MYRTLE CREEK...CANYONVILLE...GLENDALE
903 AM PST THU NOV 17 2016

...FROST ADVISORY HAS EXPIRED...

PATCHY FROST WAS OBSERVED THIS MORNING IN SOME OF THE AREA.
TONIGHT WILL BE THE SAME TO SEVERAL DEGREES WARMER THAN LAST
NIGHT.

$$

BTL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Nov 16, 9:32 AM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 16, 9:32 AM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
932 AM PST Wed Nov 16 2016

.UPDATE...
An update has been made to today's forecast to refine shower
chances, sky cover, snow levels, and precipitation amounts through
this evening. BTL

&&

.DISCUSSION...
Free air temperatures at 500mb, or about 20,000 feet above sea
level, are a chilly -31C, or -24F, this morning over much of the
forecast area. We are clearly in the base of a cold upper level
trough and a much cooler air mass today. Showers this morning
have been mostly light, though there have been moderate to locally
heavier showers along and near portions of the coast and in the
coastal waters. A few lightning strikes have been recorded in the
coastal waters this morning, and we received a report of snow
falling in a shower down to 2300 feet in the hills of Curry
County around 830 AM PST.

Showers are expected to increase during the day today as some
solar heating occurs. Most of these showers will occur in the
coastal counties and in the Umpqua Basin, as well as over the
mountains, but they will drift over the valleys at times, though
less frequently. General downslope under northwest flow on the
East Side will result in less showers there. Snow levels currently
between 2300 and 3700 feet this morning will increase to 3000-4000
feet this afternoon and evening. As the back side of the upper
level trough rides through in a northwest to southeast oriented
fashion this evening there is likely to be a brief uptick in
shower activity along and just west of the Cascades.

Thereafter, skies are expected to partially clear resulting in
the coldest night of the season, thus far, for much of the
forecast area. The freeze watch remains in effect for much of the
West Side tonight through Thursday morning and we'll be updating
that later this morning. BTL

&&

.AVIATION...16/06Z TAF cycle...Areas of MVFR/IFR cigs will develop
tonight...mostly west of the Cascades and north of the Siskiyous.
All areas will clear to VFR by Wednesday afternoon...but areas of
higher terrain will remain obscured.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 830 PM PST Tuesday 15 November 2016...Moderate
west swell will keep seas steep through Thursday, but there won't be
much in the way of wind during that interval. Seas will subside
below 10 feet Thursday night, but they won't stay down very long
because a strong front will move onshore Friday night. At this
point, gale force southerlies look likely.  More fronts will follow
through the weekend and into next week, but the Friday system looks
to be the strongest over the next week.

&&

.PREV DISCUSSION... /Issued 350 AM PST Wed Nov 16 2016/

DISCUSSION...Morning fog is reducing visibility to less than a
quarter mile in a few West Side valley locations including North
Medford. Early morning commuters should plan for this and should
use extra caution. We expect visibilities to increase some as an
upper trough and associated showers move inland and reach the
Rogue valley around 8am. An unstable, cool, showery pattern will
continue today though shower coverage should be less than Tuesday.
A few thunderstorms are possible at the coast and just inland.
Snow showers will affect areas generally above 3000 feet as a cold
air mass is reinforced by the upper trough axis moving overhead.
Accumulation is expected to be several inches in the High
Cascades.

Upper ridging moving in Thursday will put an end to the
precipitation, and should bring another round of fog to West Side
valleys Thursday morning. Instability and some low clouds still
linger, but it doesn't take much for fog to form in the valleys this
time of year and MOS guidance points to the chance of fog, so have
put patchy fog in the forecast. Thursday morning will likely feature
the coldest temperatures so far this fall, at least for areas west
of the Cascades.  We have a freeze watch for some of the valleys,
found at NPWMFR.

Friday will be another mostly dry day as upper ridging lingers for
one more day as a frontal system moves towards the coastal waters.
Strong southerly flow will likely bring gusty winds to much of the
East Side and valleys like the Shasta and southern Rogue.  Model
data suggests a moderate strength wind event for these inland areas,
so wind advisories will be likely.

By Saturday morning precipitation will reach the Mount Shasta area,
and with snow levels expected to be around 4000 feet and favorable
morning time for colder road temperatures, there may be some winter
weather travel impacts along I-5 and Highway 89 near Snowmans
Summit.  We will be fine-tuning this forecast in the upcoming few
days.

The previous long-term discussion follows...Saturday through
Tuesday Night...An upper level trough will approach the Pacific
Northwest on Saturday, but will not make much headway once it
arrives. Both the GFS and ECMWF show the trough axis stalling out
just offshore, slowly drifTING east until roughly Sunday night,
when a reinforcing shortwave drops down into the trough and
reinvigorates its forward motion. Until then, the forecast area
will remain under southwest flow aloft, with persistent breezy to
gusty south winds and ongoing precipitation chances.

The trough will pass overhead Sunday night into Monday morning,
producing showers through Monday afternoon. After very brief ridging
Monday evening and overnight, models bring in the next frontal
system on Tuesday. Confidence on the timing of this next system is
low, mainly due to the differences in various model solutions, some
of which are completely out of phase with the others by the time of
the front's expected arrival.

Long story short, the extended period will see a continued active
pattern, with temperatures hovering at or just slightly above
seasonal normals, and snow levels persisting at around 5000 to 6000
feet. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late tonight through Thursday morning BELOW
     2500 FEET for for ORZ024-026.

CA...Freeze Watch from late tonight through Thursday morning for
     CAZ080.

Pacific Coastal Waters...
- Small Craft Advisory for hazardous seas until 7 PM PST Thursday
  for PZZ350-356-370-376.

BTL/NSK/MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:45 PM PSTFrost AdvisoryMFRCoos, Douglas19 hr
Nov 16, 2:45 PM PSTGale WatchMFR24 hr

Nearby

Freeze Warnings in Oregon, 2016Freeze Warnings in California, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.